Arizona, 2012

Flash Flood in Arizona, July 23, 2012

July 23, 2012 · NWS FGZ · 1 event in 1 county or zone

Thunderstorms caused flash flooding over Highway 260 near Camp Verde.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Thunderstorms caused flash flooding over Highway 260 near Camp Verde.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 23, 3:30 PM MST, 40 minutes earlier.

Area forecast discussion, Jul 23, 3:30 PM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST MON JUL 23 2012

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING
DAILY SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH THE MIDDLE OF
THE WEEK. DRIER AIR WILL MOVE OVER ARIZONA FROM THE WEST TUESDAY
THROUGH THURSDAY FOR A SLIGHT DOWN TURN IN THUNDERSTORM ACTIVITY.

&&
.DISCUSSION...SCATTERED THUNDERSTORMS DEVELOPED OVER NORTHERN
ARIZONA TODAY. MOST OF THE STORMS HAVE BEEN OVER THE HIGHER TERRAIN.
OTHER STORMS ARE EXPECTED TO DEVELOP OVER THE LOWER TERRAIN LATER
THIS AFTERNOON AND EVENING WITH MORE SURFACE HEATING AND OUTFLOW
BOUNDARIES INTERACT.

THE HIGH PRESSURE THAT HAS BEEN EAST OF ARIZONA FOR THE PAST FEW
DAYS WILL ELONGATE WESTWARD THIS WEEK. BY LATE TUESDAY AND
WEDNESDAY...PART OF THE HIGH WILL SEPARATE AND MOVE WEST OF ARIZONA.
THIS WILL ACT TO BRING DRIER AIR ALOFT OVER MUCH OF THE STATE.
HOWEVER...LOW LEVELS WILL STILL REMAIN MOIST ENOUGH TO PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY.

BY LATE IN THE WEEK...THE HIGH OVER THE GREAT BASIN MIGRATES EASTWARD
INTO THE CENTRAL US AND ONCE AGAIN ALLOWS A SOUTHEASTERLY FLOW TO
REDEVELOP ACROSS THE STATE WITH TROPICAL MOISTURE AGAIN INCREASING.

&&
.AVIATION...FOR THE 00Z PACKAGE...EXPECT SCT TO NMRS -SHRA/-TSRA
WITH ISOLD +TSRA THROUGH 02Z-04Z TUESDAY...ESPECIALLY ALONG AND WEST
OF A LINE FROM KSJN-KFLG-KGCN. ISOLD CELLS ARE EXPECTED NORTH OF
THIS LINE. ANY OF THE STRONGER STORMS MAY PRODUCE LOCALIZED MVFR/IFR
CONDITIONS. EXPECT DECREASING ACTIVITY AFT 02Z-04Z TUES. CONDITIONS
WILL IMPROVE TUESDAY AFTERNOON...WITH SCT -SHRA/-TSRA AFT 18Z-20Z
MAINLY ALONG AND SOUTH OF THE MOGOLLON RIM. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...A SLOW DRYING TREND WILL DEVELOP TUESDAY AND
WEDNESDAY WITH STORMS ACTIVITY DECREASING FROM THE WEST AND NORTH.
AREAS ALONG AND SOUTH OF THE MOGOLLON RIM WILL REMAIN RELATIVELY
MOIST AND ACTIVE.

THURSDAY THROUGH SATURDAY...THE DRYING TREND WILL PERSIST INTO
THURSDAY...BEFORE SOUTHERLY FLOW BRINGS SCATTERED AFTERNOON AND
EVENING SHOWER AND THUNDERSTORM ACTIVITY BACK NORTH AND WEST OVER
THE WEEKEND. WINDS WILL BE LIGHT THROUGH THE PERIOD WITH MINIMUM
RELATIVE HUMIDITY VALUES RANGING FROM 20 TO 35 PERCENT.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........MAS
AVIATION.......BEP
FIRE WEATHER...BEP

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 23, 5:00 AM MST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
500 AM MST MON JUL 23 2012

AZZ004>018-037>040-240700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
500 AM MST MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A MOIST AND UNSTABLE AIR MASS ACROSS THE REGION WILL BRING A
CONTINUATION OF SHOWERS AND THUNDERSTORMS TO THE REGION TODAY. SOME
OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL...STRONG GUSTY WINDS...
AND THE POTENTIAL FOR LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT AN ACTIVE PATTERN WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH MID WEEK...THEN A SLIGHT DECREASE IN ACTIVITY
IS POSSIBLE FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Flagstaff radar (KFSX), 63 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Yavapai

When
July 23, 4:10 PM MST to 5:10 PM MST
Where
Yavapai County, 2.17 mi S of Middle Verde to 2.23 mi S of Aultman
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.589, -111.885

Water was flowing over Highway 260 at milepost 218.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405577.